My cat has been in pain ever since we increased the dose of her transdermal thyroid medication. Could this be related to the new dose and if so, should it be lowered?

Original Question: My cat has been on transdermal Methimazole for over a year and this dose was increased 3 months ago. Since then she appears to be having some pain when I apply the new prescription. Should I go back to the lower dose? - Arlene

My cat has been in pain ever since we increased the dose of her transdermal thyroid medication. Could this be related to the new dose and if so, should it be lowered? Mar 5, 2018

Hi Arlene,

Thanks for sending in your question. I’m sorry to hear that you’re dealing with this.

When you mention that the ears are painful, my first concern is not related to the dosage. Transdermal medications are really useful and I’ve used them for many years. Clients tend to really like them because of how easily they are to administer to a pet. The disadvantages of a transdermal medication is that it may not absorb fully or it may cause an irritation of the skin, in addition to the regular side effects that are inherent to the type of medication given.

In this case, I’m worried that there’s a skin irritation. The first thing I would want you to do is to visit your veterinarian and have them look at the skin on the ears. My first thought is to have you switch to pills instead of the transdermal medication just for two or three weeks. By doing this it may allow for the skin on the ears to potentially clear up if there is any irritation. I also have to consider that there could be a secondary condition developing like an allergy to the carrying agents in the medication. Keep in mind that allergies can develop at an older age and don’t always appear when they are very young.

As far as dosage is concerned, there is an easy way to deal with that. The first thing to do is to perform another thyroid test and see if the dosing is accurate. I would absolutely not change the dose unless the test indicates to do that.

There’s another issue to consider. You could contact your veterinarian and have them call the company that formulated the transdermal medication. It’s very possible that they have changed their formulation. There may be a new carrying agent in the transdermal gel that is causing a skin reaction on your cat. If there has been a change to the formulation, have them send a list of chemicals that are in the gel currently and previously. This will help you identify what has changed and could suggest possible irritants to your cat and what he may be allergic to.

I hope this helps and good luck.

Dr. Clayton Greenway

Disclaimer: healthcareforpets.com and its team of veterinarians and clinicians do not endorse any products, services, or recommended advice. All advice presented by our veterinarians, clinicians, tools, resources, etc is not meant to replace a regular physical exam and consultation with your primary veterinarian or other clinicians. We always encourage you to seek medical advice from your regular veterinarian.

Related Q&A

  • Do you recommend a stool test for my cat who is on a raw food diet?
  • Answered by: Dennis Chmiel, DVM, MBA
  • Nov 25, 2020
  • When can you start brushing a cat’s teeth?
  • Answered by: Jeanne Perrone, MS, CVT, VTS (Dentistry)
  • Jun 13, 2020
  • Why does my cat have a runny nose and discharge in his eyes?
  • Answered by: Dr. Alex Avery, BVSc
  • May 16, 2019
  • What are some tips on how to get my cat to lose weight?
  • Answered by: Dr. Clayton Greenway
  • Feb 13, 2019